Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Midland/Odessa, TX

April 25, 2002Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 25, 2002, 4:52 PM CDT for Brewster County, Presidio County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2002, 4:52 PM CDT (21:52 UTC)
Expired
Apr 25, 2002, 5:30 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Brewster County, TX, Presidio County, TX

What was reported inside it

TimeReportWhereRemark
Apr 25, 4:52 PM CDTHail 1.25Redford, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2002-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2002-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 252152
SVRMAF
TXC043-377-252230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT THU APR 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN WEST TEXAS
  SOUTHEASTERN PRESIDIO COUNTY IN WEST TEXAS

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BIG BEND RANCH STATE PARK...OR ABOUT 16
  MILES NORTHWEST OF LAJITAS...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BIG BEND RANCH STATE PARK

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 2957 10409 2937 10406 2925 10368 2959 10356

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:15 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 25, 2:15 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT THU APR 25 2002

CHALLENGES FOR THIS FORECAST ARE HOW WIDESPREAD WILL THE RAIN
BECOME TONIGHT...AND POTENTIAL FOR SEVERE WEATHER ON FRIDAY.
SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN GENERALLY INCREASING TODAY
AS EMBEDDED SHORTWAVES IN SOUTHWEST FLOW ALOFT HAVE MOVED THROUGH THE
AREA SPARKING THE ACTIVITY.  EXPECT WITH FURTHER MOISTENING OF THE
ATMOSPHERIC COLUMN(ISENTROPIC LIFT WILL INCREASE OVER THE AREA)...
AND CONTINUED EMBEDDED SHORTWAVES THAT THE ACTIVITY WILL CONTINUE TO
INCREASE BECOMING MORE WIDESPREAD THROUGHOUT THE NIGHT.  SHOULD SEE A
BREAK DURING THE MORNING HOURS ON FRIDAY.  AS THE UPPER LEVEL LOW
APPROACHES SEVERAL THINGS TAKE PLACE THAT POINT TO THE POTENTIAL FOR
SEVERE WEATHER IN THE AREA.  THE DRYLINE WILL SHARPEN AND PUSH BACK
TO THE WEST AS WINDS INVOF KMAF WILL VEER FROM THE NORTHEAST TO THE
SOUTH AND SOUTHEAST...ADVECTING MOISTURE INTO THE AREA.  A SURFACE
TROUGH WILL DEVELOP IN EASTERN NEW MEXICO INCREASING CONVERGENCE IN
THE AREA.  DEEP LAYER SHEAR WILL INCREASE AS WINDS IN THE UPPER
LEVELS INCREASE OUT AHEAD OF THE UPPER LEVEL LOW APPROACHING FROM THE
SOUTHWEST.  WARM AIR ADVECTION--AS THE COLD FRONT THAT PASSED THROUGH
THE AREA LAST NIGHT RETURNS TO THE NORTH AS A WARM FRONT--ALSO TAKES
PLACE AT THE SURFACE FURTHER DESTABILIZING THE AIRMASS.  BOTH THE
WARM FRONT AND DRYLINE MAY ACT AS CONVERGENCE ZONES FOR THUNDERSTORMS
TO DEVELOP NEAR.  HOWEVER...EXPECT THE ACTIVITY TO INITIATE NEAR THE
TX/NM BORDER OR A BIT FURTHER WEST OF THERE DURING THE LATE AFTERNOON
HOURS...AND SPREAD EAST QUICKLY(LOCAL MM5 SOUNDINGS SHOWING STORM
MOTIONS OF 52KT) AS THE TROUGH LIFTS TO THE NORTHEAST AND WINDS ALOFT
VEER TO THE WEST PUSHING THE ACTIVITY.  ON SATURDAY...SHOULD SEE
CLEARING AND WARMING AS WINDS BECOME WESTERLY AND THE AIRMASS DRIES
OUT.  WARM TREND WILL CONTINUE ON SUNDAY.

FOR THE EXTENDED...SHOULD CONTINUE TO SEE WARM AND DRY CONDITIONS
THROUGH THE MIDDLE OF NEXT WEEK.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  50/80/58/87    642-
LSA  48/77/55/84    652-
6R6  58/80/60/88    642-
MRF  49/79/50/80    4210
CNM  54/81/56/87    5210

.MAF...
TX...NONE.
NM...NONE.

20

In the hours before

Special weather statement, Apr 25, 2:30 PM CDT, 2 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU APR 25 2002

.SYNOPSIS...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO NORTH OF A WARM FRONT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE
DRYLINE FRIDAY AFTERNOON.

.THREATS...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THURSDAY NIGHT.

OUTLOOK FOR FRIDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE TEXAS/NEW
MEXICO BORDER FRIDAY AFTERNOON ASSOCIATED WITH THE DRYLINE.  THERE
EXISTS THE POSSIBILITY THAT THESE STORMS MAY BECOME SEVERE...WITH
SOME STORMS CONTAINING LARGE HAIL AND DAMAGING WINDS.

R.FAGEN

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.